North Carolina, 2003

Hail in North Carolina, July 12, 2003

July 12, 2003 · NWS ILM · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jul 12, 9:20 AM EST, 3 hours 37 minutes earlier.

Area forecast discussion, Jul 12, 9:20 AM EST, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
1020 AM EDT SAT JUL 12 2003

WEAK DISTURBANCE EVIDENT ON WV IMAGERY MOVING BY THIS MORNING. IN
ITS WAKE...DRIER AIR EXPECTED TO FILTER ACROSS REGION. WILL KEEP A
SLIGHT CHANCE FOR DEVELOPMENT OF CONVECTION ALONG SEABREEZE BOUNDARY
AND POSSIBLY ALONG OUTFLOW BOUNDARIES LEFT OVER FROM EARLY MORNING
ACTIVITY.

MARINE: CURRENTLY WIND AND SEAS BELOW SMALL CRAFT ADVISORY THRESHOLD
AND TREND FOR SEAS SHOULD BE MODESTLY DOWNWARD THROUGH THE
AFTERNOON. THEREFORE WILL DROP ADVISORIES WITH THIS PACKAGE BUT WILL
POST EXERCISE CAUTION BANNER WITH 3 FT NEAR SHORE TO 4 TO 5 FT
FURTHER OFFSHORE WITH WIND WAVE PERIOD LESS THAN 7 SEC. WINDS FROM
SW 15 TO 20 KT THIS AFTERNOON.

.ILM...
.NC...NONE.
.SC...NONE.

DIGIORGI
Hazardous weather outlook, Jul 12, 4:00 AM EST, 8 hours 57 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-121400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
500 AM EDT SAT JUL 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK OF RIP CURRENTS FOR THE SOUTH FACING
BEACHES. PERSISTENT ONSHORE WIND MAY HELP TO GENERATE RIP CURRENTS
ALONG THE BRUNSWICK COUNTY COAST.

A RIVER FLOOD WARNING IS IN EFFECT FOR THE GREAT PEE DEE RIVER. SEE
THE LATEST RIVER FLOOD STATEMENT ISSUED BY THE NWS WILMINGTON NC FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KREITNER

In the hours before

Special weather statement, Jul 12, 12:35 PM EST, 22 minutes before
NCZ097-099>101-SCZ034-121835-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
135 PM EDT SAT JUL 12 2003

...STRONG THUNDERSTORMS WERE DEVELOPING OVER HORRY COUNTY AND
COASTAL SOUTHEAST NORTH CAROLINA.

AT 130 PM EDT...A BROKEN LINE OF THUNDERSTORMS WAS CONTINUING TO
DEVELOP ALONG THE COAST FROM THE COAST OF PENDER COUNTY TO 8 MILES
EAST OF MYRTLE BEACH. THE STRONGEST STORMS AT THIS TIMES WERE 2 MILES
NORTH OF BOLIVIA AND 6 MILES SOUTHWEST OF CONWAY. THESE THUNDERSTORMS
WERE MOVING TO THE NORTHEAST AT 20 MPH.

THESE THUNDERSTORMS HAVE THE CAPABILITY OF PRODUCING SMALL HAIL...
WINDS OF 40 MPH AND FREQUENT DANGEROUS LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP:

7

The radar

The Wilmington radar (KLTX), 42 km away, was scanning. The volume nearest the first event began at 17:56 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Brunswick

When
July 12, 12:57 PM EST
Where
Brunswick County, Maco
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.283, -78.150

Penny size hail was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2003Every state in 2003This day in weather historyWarnings in North Carolina, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5373995.